Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 71, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 8, 2006, 6:45 PM CDT for Smith County, Kansas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 2006, 6:45 PM CDT (23:45 UTC)
- Expired
- May 8, 2006, 7:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Hastings, NE
- Area
- Counties, with a storm outline in the text
County Smith County, KS
The radar
The Grand Island radar (KUEX), 66 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 4:23 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 640 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 926 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:56 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, May 8, 3:56 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 356 PM CDT MON MAY 8 2006 .SHORT TERM...THE MAIN FORECAST CHALLENGES WITH THIS FORECAST WILL BE TIMING AND VALUES OF POPS. INITIAL CONVECTION LOOKS LIKE IT CAN OCCUR MORE EASILY IN OUR KS COUNTIES AS THEY HAVE HAD THE BEST INSOLATION ALONG WITH HIGHER DEWPOINTS. LAPS SOUNDINGS SUGGEST THAT CONVECTION MAY START AT AROUND 4 OR 5 PM. THETA E RIDGE ACROSS SOUTHEAST CWA. ALTHOUGH SHORTWAVE COMING THROUGH IS ON THE SUBTLE SIDE...AS THE COLD FRONT APPROACHES FROM THE NORTHWEST WE SHOULD SEE AN INCREASE OF COVERAGE OF THUNDERSTORMS AS UPPER LEVEL WIND SHOULD HELP ENCOURAGE DEVELOPMENT AND I ACTUALLY WENT HIGHER THAN GUIDANCE VALUES AND PREVIOUS FORECAST FOR CENTRAL AND SOUTHEASTERN CWA. DIRECTLY BEHIND THE COLD FRONT I BELIEVE LOWER LEVELS WILL GENERALLY BE TOO DRY TO ALLOW MUCH PRECIPITATION TO OCCUR AT ALL SO I TOOK OUT POPS MUCH QUICKER AND KEPT THEM OUT ON TUESDAY. FOR TUESDAY NIGHT THERE SEEMS TO BE ANOTHER QUICK SHOT AT PRECIP FOCUSED TO THE SOUTHWEST AND ANOTHER MORE IMPRESSIVE SHORTWAVE THAN TODAY WILL MOVE THROUGH ON WEDNESDAY AFTERNOON TO GIVE THE CWA ANOTHER CHANCE AT PRECIPITATION WITH RELATIVELY COLD AIR ALOFT TO HELP WITH NICE STEEP LAPSE RATES WED AFT AND EVENING. MODELS ARE NOT DOING ALL THAT GREAT WITH TIMING AND PLACEMENT AGREEMENT AND DECIDED UPON WHAT LOOKS REASONABLE FOR TIMING AND PLACEMENT...NOT REALLY COMPLETELY BUYING INTO ANY ONE MODEL SOLUTION. .LONG TERM...12Z THURSDAY THROUGH MONDAY. CONCERNS IN THE EXTENDED INCLUDE SMALL PRECIPITATION CHANCES OVER THE WEEKEND ALONG WITH TEMPERATURES THROUGH THE PERIOD. AN UPPER LEVEL LOW PRESSURE SYSTEM IS CENTERED OVER THE GREAT LAKES REGION ON THURSDAY...WITH WEAK UPPER RIDGING BUILDING OVER THE WESTERN CONUS. IN BETWEEN THESE TWO FEATURES...NORTHWEST FLOW ALOFT WILL PREVAIL OVER THE CENTRAL PLAINS. THIS UPPER FLOW DIRECTION IN COMBINATION WITH NORTHERLY LOW-LEVEL WINDS AROUND A SURFACE RIDGE STRETCHING ALONG THE LEE OF THE ROCKIES WILL KEEP TEMPS BELOW AVERAGE ON THURSDAY...WITH MAXES EXPECTED TO TOP OUT IN THE MID TO UPPER 60S. AS THE SURFACE RIDGE SLIDES SOUTHEAST ON FRIDAY...SOUTHERLY LOW-LEVEL WINDS RETURN TO THE AREA...WITH RESULTANT WEAK WAA HELPING TO BOOST TEMPS BACK TO AVERAGE OR JUST BELOW. A SURFACE FRONT IS PROGGED TO DROP SOUTH THROUGH THE CWFA ON SATURDAY. IT LOOKS LIKE MOISTURE WILL BE LACKING FOR ANY CONVECTION TO FIRE ALONG THE FRONT. HOWEVER...ISENTROPIC LIFT INCREASES SATURDAY NIGHT AND UPSLOPE FLOW DEVELOPS AT LOW LEVELS. THIS UPSLOPE COMPONENT AND ISENTROPIC LIFT IS MAINTAINED INTO SUNDAY...AND HAVE INSERTED SLIGHT CHANCE POPS FOR THE SATURDAY NIGHT INTO SUNDAY PERIOD. AFTER REBOUNDING INTO THE LOWER TO MID 70S AHEAD OF THE FRONT ON SATURDAY...TEMPS LOOK TO COOL BACK TO A COUPLE DEGREES BELOW AVERAGE SUNDAY INTO MONDAY AS EASTERLY LOW-LEVEL FLOW PERSISTS AND THERE LOOKS TO BE A DECENT AMOUNT OF CLOUDS AROUND. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && HEINLEIN/BUFFALO
Hazardous weather outlook, May 8, 5:14 PM CDT, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 514 PM CDT MON MAY 8 2006 NEZ039>041-046>049-061>064-074>077-091100- VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-BUFFALO-HALL- HAMILTON-YORK-KEARNEY-ADAMS-CLAY-FILLMORE- 514 PM CDT MON MAY 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA. .DAY ONE...THIS EVENING AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING INTO TONIGHT. SOME OF THE STORMS COULD BECOME SEVERE WITH THE MAIN THREATS EXPECTED TO BE HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE AGAIN POSSIBLE SATURDAY NIGHT AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) KSZ005>007-017>019-NEZ082>087-091100- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-FURNAS-HARLAN- FRANKLIN-WEBSTER-NUCKOLLS-THAYER- 514 PM CDT MON MAY 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS. .DAY ONE...THIS EVENING AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING INTO TONIGHT. SOME OF THE STORMS COULD BECOME SEVERE WITH THE MAIN THREATS EXPECTED TO BE HAIL UP TO THE SIZE OF QUARTERS AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE TUESDAY EVENING...AND AGAIN SATURDAY NIGHT INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) NEZ060-072-073-091100- DAWSON-GOSPER-PHELPS- 514 PM CDT MON MAY 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEBRASKA. .DAY ONE...THIS EVENING AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. SOME OF THE STORMS COULD BECOME SEVERE WITH THE MAIN THREATS EXPECTED TO BE HAIL UP TO THE SIZE OF PENNIES AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE TUESDAY EVENING...AND AGAIN SATURDAY NIGHT INTO SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) WESELY/EWALD
In the hours before
Local storm report, May 8, 5:37 PM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
537 PM CDT MON MAY 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HAIL 11 W STOCKTON 39.44N 99.48W
05/08/2006 E0.88 INCH ROOKS KS PUBLIC
&&
EWALDSpecial weather statement, May 8, 5:49 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 549 PM CDT MON MAY 8 2006 NEZ047-082315- HOWARD- 549 PM CDT MON MAY 8 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HOWARD COUNTY... AT 544 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FARWELL...OR 23 MILES NORTHWEST OF GRAND ISLAND...AND MOVING EAST AT 25 MPH. * THE THUNDERSTORM WILL BE NEAR... ST. PAUL AT 555 PM CDT... CUSHING AT 605 PM CDT... DIME SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HEINLEIN
Special weather statement, May 8, 6:13 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 613 PM CDT MON MAY 8 2006 NEZ048-090015- MERRICK- 613 PM CDT MON MAY 8 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR MERRICK COUNTY... AT 608 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ST. PAUL...OR 18 MILES NORTH OF GRAND ISLAND...AND MOVING EAST AT 30 MPH. * THE THUNDERSTORM WILL BE NEAR... PALMER AT 625 PM CDT... ARCHER AT 635 PM CDT... CENTRAL CITY AT 650 PM CDT... PEOPLE IN CENTRAL MERRICK COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. HEINLEIN
Local storm report, May 8, 6:27 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
627 PM CDT MON MAY 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL 5 NW SMITH CENTER 39.83N 98.85W
05/08/2006 E1.50 INCH SMITH KS PUBLIC
HAIL TO THE SIZE OF SILVER DOLLARS REPORTED
&&
EWALDLocal storm report, May 8, 6:32 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
632 PM CDT MON MAY 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 6 W PHILLIPSBURG 39.75N 99.43W
05/08/2006 U1.00 INCH PHILLIPS KS TRAINED SPOTTER
0600 PM HAIL KENSINGTON 39.77N 99.03W
05/08/2006 U1.00 INCH SMITH KS TRAINED SPOTTER
&&
EWALDSpecial weather statement, May 8, 6:43 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 643 PM CDT MON MAY 8 2006 NEZ063-090015- HAMILTON- 643 PM CDT MON MAY 8 2006 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR HAMILTON COUNTY... AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TRUMBULL...OR 11 MILES NORTHEAST OF HASTINGS...AND MOVING EAST AT 25 MPH. * THE THUNDERSTORM WILL BE NEAR... GILTNER AT 650 PM CDT... AURORA AT 710 PM CDT... STOCKHAM AT 715 PM CDT... DIME SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HEINLEIN
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 6:02 PM CDT | Severe Thunderstorm Warning | GID | Howard | 33 min |
| May 8, 6:20 PM CDT | Severe Thunderstorm Warning | GID | Merrick | 16 min |
| May 8, 5:14 PM CDT | Severe Thunderstorm Warning | GID | Rooks | 33 min |
| May 8, 5:37 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 38 min |
| May 8, 5:44 PM CDT | Severe Thunderstorm Warning | GID | Smith | 61 min |
| May 8, 6:09 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.